Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 43, NWS Springfield, MO

May 10, 2007Greene County, Missouri

NWS Springfield, MO issued this flash flood warning at May 10, 2007, 6:18 PM CDT for Greene County, Missouri. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2007, 6:18 PM CDT (23:18 UTC)
Expired
May 11, 2007, 12:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Greene County, MO

The radar

The Springfield radar (KSGF), 8 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 6:21 PM CDTFLASH FLOODSpringfield, MOPUBLIC REPORTED 10 TO 12 INCHES OF WATER OVER RAODS IN DOWNTOWN SPRINGFIELD.
May 10, 6:30 PM CDTFLASH FLOODSpringfield, MOFLASH FLOODING ALONG 1400 BLOCK OF NORTH FRISCO IN SPRINGFIELD
May 10, 6:46 PM CDTHEAVY RAIN 1.551 Ne Springfield, MOSOUTH OF INTERSTATE 44 ON KERNY STREET IN NORTHERN PART OF TOWN. ONE HOUR RAINFALL TOTAL.
May 10, 9:05 PM CDTFLASH FLOODSpringfield, MOINTERSECTIONS OF DIVISION AND SHERMAN AS WELL AS MOUNT VERNON AND NEW WERE FLOODED. 1800 WEST KEARNEY ALSO FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 102321
FFWSGF
MOC077-110500-
/X.NEW.KSGF.FF.W.0043.070510T2318Z-070511T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
618 PM CDT THU MAY 10 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 1200 AM CDT.

* AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
  WARNED AREA. RADAR ESTIMATES THAT ONE TO TWO INCHES OF RAIN HAS 
  FALLEN SINCE 530 PM JUST WEST OF SPRINGFIELD. AN ADDITIONAL ONE 
  TO TWO INCHES OF RAIN IS LIKELY THROUGH 730 PM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  SPRINGFIELD AND WILLARD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3735 9319 3714 9319 3714 9351 3736 9349

$$

SCHAUMANN
2 follow-up statements
000 
WGUS73 KSGF 110213
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
908 PM CDT THU MAY 10 2007

MOC077-110500-
/X.CON.KSGF.FF.W.0043.000000T0000Z-070511T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE MO-
908 PM CDT THU MAY 10 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL GREENE COUNTY...

AT 905 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
EXCESSIVE RAINFALL FROM EARLIER THIS EVENING WAS PRODUCING FLASH 
FLOODING ACROSS THE WARNED AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING. SOME
LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...SPRINGFIELD
AND WILLARD.

LOCAL LAW ENFORCEMENT REPORTS RECENT FLOODING IN SPRINGFIELD AT THE 
INTERSECTIONS OF DIVISION AND SHERMAN...MOUNT VERNON AND NEW...AS 
WELL AS WEST KEARNEY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

LAT...LON 3735 9319 3714 9319 3714 9351 3736 9349

$$

SCHAUMANN
000 
WGUS73 KSGF 110418
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1118 PM CDT THU MAY 10 2007

MOC077-110428-
/X.CAN.KSGF.FF.W.0043.000000T0000Z-070511T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE MO-
1118 PM CDT THU MAY 10 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL GREENE
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3735 9319 3714 9319 3714 9351 3736 9349

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 10, 6:00 PM CDT, 18 minutes earlier.

Area forecast discussion, May 10, 6:00 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATE AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CDT THU MAY 10 2007

.DISCUSSION...

LATEST SATELLITE IMAGERY SHOWING SLOW MOVING LOW OVER CENTRAL TEXAS
CONTINUING TO MOVE SLOWLY EAST. WIDESPREAD THUNDERSTORM ACTIVITY OUT
AHEAD OF THE LOW ACROSS EASTERN OKLAHOMA. LOCAL RADAR SHOWING
DAYTIME CONVECTION OVER EAST CENTRAL MISSOURI...MOVING SLOWLY OFF TO
THE NORTHEAST. SOME FAINT BOUNDARIES SEEN ON OUR RADAR MAY CONTINUE
TO BE THE FOCUSING POINT FOR THUNDERSTORMS THIS AFTERNOON...SO WILL
CONTINUE CHANCE SHOWERS/TSTMS ACROSS THE CWA. DID GET A REPORT OF
FLASH FLOODING NEAR ELDON IN MILLER COUNTY THIS AFTERNOON AND
SEVERAL REPORTS OF HEAVY RAINFALL NEAR DIXON IN PULASKI COUNTY...SO
MAIN THREAT THIS AFTERNOON WILL CONTINUE TO BE POTENTIAL FOR FLASH
FLOODING...ESPECIALLY OVER EAST CENTRAL MISSOURI. FLOOD WARNINGS
REMAIN FOR SOUTHEAST KANSAS AND VERNON COUNTY IN SOUTHWEST MISSOURI
AS RIVERS REMAIN FLOODED. SHOULD SEE ALOT OF THIS CONVECTION DYING
OFF AFTER SUNSET.

UPPER LOW FORECAST TO TRACK SOUTHEAST OVERNIGHT AND WE GET INTO A
NORTH TO NORTHEAST FLOW. MAIN AREA FOR THUNDERSTORM DEVELOPMENT
TOMORROW LOOKS TO BE ALONG THE MISSOURI/ARKANSAS LINE TOMORROW
AFTERNOON AND FOCUSED MOST POPS IN THIS AREA. MUCAPES HIGHEST IN
THIS AREA AROUND 1400-1500 J/KG. LLVL TROUGHING FINALLY PUSHES DOWN
INTO CENTRAL ARKANSAS BY FRIDAY EVENING...WHICH SHOULD BRING A
DRYING TREND TO THE CWA FRIDAY NIGHT INTO SATURDAY. 850MB TEMPS
REMAIN WARM...WITH +14C TEMPS OVER MOST OF THE CWA. LOCAL
CLIMATOLOGY WOULD GIVE US LOW 80S WITH THESE TEMPERATURES...PLUS WE
SHOULD BE GETTING ALOT MORE SUN BREAKS IN CLOUDS...SO WENT AHEAD
WITH LOW TO MID 80S FOR SATURDAY INTO SUNDAY.

NEXT CHANCE FOR ANY PRECIP LOOKS TO BE TUESDAY INTO WEDNESDAY AS
ANOTHER SHORTWAVE BEGINS TO MOVE IN FROM THE WEST. WILL CONTINUE
CHANCE POPS FOR THAT TIMEFRAME.

GCC
&&

.AVIATION...
FOR THE 00Z KSGF/KJLN TAFS...CONVECTION SHOULD COME TO AN END BY 02Z
THIS EVENING FOR BOTH AIRFIELDS AS CONVECTION DISSIPATES. SHOULD SEE
WINDS DYING OFF OVERNIGHT...ALLOWING LOW LEVEL INVERSION TO SET UP.
MODEL SOUNDINGS SHOWING THIS HAPPENING AROUND 09Z. WITH CALM
WINDS...WET GROUND AND INVERSION...DECIDED TO TREND TAFS TOWARDS
MVFR CONDITIONS FROM 09Z TO 15Z. COULD SEE PATCHY LIFR CONDITIONS
SIMILAR TO LAST GOOD RAIN EVENT A COUPLE DAYS AGO.

GCC

&&

.HYDROLOGY...

MINOR TO MODERATE FLOODING OVER THE OSAGE RIVER BASIN ALONG WITH
RESIDUAL FLOODING ALONG CREEKS AND STREAMS OVER SOUTHEAST KANSAS
COUNTIES AND VERNON COUNTY MO IS EXPECTED TO CONTINUE THROUGH THE
THE NEXT 24 HOURS. ANY ADDITIONAL STORMS THAT DEVELOP OVER THE
AREA WILL LEAD TO RAPID RUNOFF AND ADDITIONAL FLOODING IN AND NEAR
LOW LYING AREAS.

CLAYCOMB
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO SGF
Hazardous weather outlook, May 10, 3:59 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 PM CDT THU MAY 10 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-112100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
359 PM CDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HAIL TO THE SIZE OF QUARTERS
  60 MPH THUNDERSTORM WIND GUSTS
  HEAVY RAIN LEADING TO LOCALIZED FLASH FLOODING

  AREAS AFFECTED AND TIMING:

  WEST OF AN OSCEOLA TO CASSVILLE LINE THROUGH 7 PM THIS EVENING.

  DISCUSSION:

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS
  EAST CENTRAL MISSOURI WITH ISOLATED THUNDERSTORMS ELSEWHERE
  ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS. MOST OF THE
  STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS DAYTIME HEATING
  INCREASES INSTABILITY OVER THE AREA. THE THUNDERSTORMS SHOULD
  THEN DISSIPATE AFTER SUNSET.

  THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE HEAVY RAINFALL...
  WHICH COULD LEAD TO LOCALIZED FLASH FLOODING...ESPECIALLY IN
  THOSE AREAS THAT RECEIVED HEAVY RAINFALL EARLIER THIS WEEK. A
  FEW OF THE STRONGER STORMS MAY ALSO PRODUCE HAIL TO THE SIZE OF
  QUARTERS AND 60 MPH WIN GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY. LOCALIZED
  FLOODING OF LOW LYING AREAS IS ALSO EXPECTED TO CONTINUE OVER
  EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI. THUNDERSTORM ARE
  AGAIN POSSIBLE TUESDAY INTO WEDNESDAY AS A COLD FRONT MOVES
  THROUGH FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED WEST OF AN OSCEOLA TO CASSVILLE
  LINE THROUGH 7 PM THIS EVENING. SPOTTER ACTIVATION IS NOT
  ANTICIPATED EAST OF THIS LINE. HOWEVER...STORM SPOTTERS ARE
  ENCOURAGED TO FORWARD REPORTS OF FLOODING TO THE NATIONAL
  WEATHER SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Local storm report, May 10, 5:44 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
544 PM CDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
05/10/2007                   NEWTON             MO   LAW ENFORCEMENT

            FLASH FLOODING OCCURING IN NEOSHO INCLUDING ON HIGHWAY D
            NEAR CROWDER COLLEGE.

&&

AFOSTER
Special weather statement, May 10, 5:49 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 PM CDT THU MAY 10 2007

MOZ090-102330-
GREENE-
549 PM CDT THU MAY 10 2007

...SIGNIFICANT WEATHER ALERT FOR GREENE COUNTY UNTIL 630 PM CDT...

AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF REPUBLIC...AND MOVING NORTHEAST
AT 20 MPH.

THIS STORM WILL BE...
  NEAR WILLARD BY 600 PM CDT.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

HATCH
Local storm report, May 10, 5:52 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
552 PM CDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      1 W MINDENMINES         37.47N 94.61W
05/10/2007                   BARTON             MO   TRAINED SPOTTER

            WATER UP TO ROAD SURFACE ON BOTH SIDES OF HWY 160. ALL
            DIRT ROADS OFF HWY 160 FLOODED

&&

GCLAYCOM
Local storm report, May 10, 6:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
611 PM CDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLASH FLOOD      PLEASANT HOPE           37.46N 93.27W
05/10/2007                   POLK               MO   AMATEUR RADIO

            4 INCHES OF FLOODING ON HWY H NEAR PLEASANT HOPE.

&&

GCLAYCOM
Local storm report, May 10, 6:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 PM CDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLASH FLOOD      MORRISVILLE             37.48N 93.43W
05/10/2007                   POLK               MO   AMATEUR RADIO

            HIGHWAY 215 NEAR MORRISVILLE FLOODED WITH 6 TO 8 INCHES
            OF WATER.

&&

GCLAYCOM
Local storm report, May 10, 6:15 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLASH FLOOD      STOTTS CITY             37.10N 93.95W
05/10/2007                   LAWRENCE           MO   EMERGENCY MNGR

            HIGHWAY 97 CLOSED DUE TO FLASH FLOODING

&&

GCLAYCOM

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:39 PM CDTFlash Flood WarningSGFNewton6 hr
May 9, 10:39 PM CDTFlash Flood WarningSGFNewton6 hr
May 10, 12:10 PM CDTFlash Flood WarningSGFMiller, Pulaski6 hr
May 10, 12:50 PM CDTFlash Flood WarningSGFMaries6 hr
May 10, 1:50 PM CDTFlash Flood WarningSGFDent, Phelps3 hr
May 10, 2:08 PM CDTFlash Flood WarningSGFCamden6 hr
May 10, 2:58 PM CDTFlash Flood WarningSGFMorgan6 hr
May 10, 3:47 PM CDTSevere Thunderstorm WarningSGFDade58 min
May 10, 4:29 PM CDTFlash Flood WarningSGFJasper, McDonald, Newton6 hr
May 10, 4:37 PM CDTFlash Flood WarningSGFBarton6 hr
May 10, 5:26 PM CDTFlash Flood WarningSGFLawrence6 hr
May 10, 6:05 PM CDTFlash Flood WarningSGFHickory, St. Clair6 hr
May 10, 6:11 PM CDTFlash Flood WarningSGFPolk6 hr
May 10, 6:31 PM CDTFlash Flood WarningSGFWebster, Wright6 hr

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.